Categories: world

Kratom “Poisoning” has increased 50-fold in recent years

Calls to US poison centers regarding herbal supplements have increased dramatically in recent years, a new study finds. According to the survey, calls to US poison centers on kratome exposure increased more than 50 times, from just 13 calls in 2011 to 682 calls in 2017. In total, there were over 1,800 calls related to kratome exposure during the seven-year study period. Kratom, or Mitragyna speciosa is a plant growing in Thailand, Malaysia, Indonesia and Papua New Guinea, according to the US Food and Drug Administration (FDA). In recent years, it has received national attention for its growing use as a herbal supplement, which people report taking to treat pain, anxiety or depression as well as symptoms of opioid withdrawal. But health officials have expressed concern about the subject &#821 1; Last year, the FDA said it considered that Kratom was an opioid drug because it interacts with opioid receptors and the agency warned the public not to use it. In fact, there are no FDA-approved uses for kratom, but since the substance is sold as a dietary supplement, it is not regulated how prescription drugs are for quality, purity and dosage accuracy, the authors say. . In more than half of the cases identified in the study, the person exposed to the chroma experienced moderate or severe health effects, including seizures, difficulty breathing, coma, kidney failure and cardiac arrest. Eleven patients died and most of these deaths occurred among patients using kratom with at least one other drug. The…

Calls to US poison centers regarding herbal supplements have increased dramatically in recent years, a new study finds.

According to the survey, calls to US poison centers on kratome exposure increased more than 50 times, from just 13 calls in 2011 to 682 calls in 2017. In total, there were over 1,800 calls related to kratome exposure during the seven-year study period. Kratom, or Mitragyna speciosa is a plant growing in Thailand, Malaysia, Indonesia and Papua New Guinea, according to the US Food and Drug Administration (FDA). In recent years, it has received national attention for its growing use as a herbal supplement, which people report taking to treat pain, anxiety or depression as well as symptoms of opioid withdrawal.

But health officials have expressed concern about the subject &#821

1; Last year, the FDA said it considered that Kratom was an opioid drug because it interacts with opioid receptors and the agency warned the public not to use it. In fact, there are no FDA-approved uses for kratom, but since the substance is sold as a dietary supplement, it is not regulated how prescription drugs are for quality, purity and dosage accuracy, the authors say.

.

In more than half of the cases identified in the study, the person exposed to the chroma experienced moderate or severe health effects, including seizures, difficulty breathing, coma, kidney failure and cardiac arrest. Eleven patients died and most of these deaths occurred among patients using kratom with at least one other drug.

The results suggest that just because kratom is currently classified as a herbal supplement by the FDA does not mean that it is safe, study co-author Henry Players, head of the Central Ohio Poison Center at the Nationwide Children‘s Hospital in Columbus, Ohio. , said in a statement. “People who choose to use kratom must be aware of the potential risk,” says Players, including any dangers of using chromium with other drugs.

The study was published today (February 21) in the journal Clinical Toxicology.

In the study, the researchers analyzed information from the National Poison Data System, which contains data on calls to US poison control centers.

Although the study contained data from as far back as 2011, 65 percent of the 1800 calls included in the analysis were received during the last two years of the study, 2016 and 2017.

The majority of cases (71 percent) were Among men and almost all patients were over 20 years of age.

About one third of the cases required access to health care. The most common health effects were agitation / irritability, rapid heart rate, nausea, sleepiness / lethargy, vomiting, confusion and high blood pressure. Nearly 10 percent of patients experienced life-threatening or disabling effects.

Those who took another drug with kratom were more than twice as likely to have a serious medical outcome as those who took the kratom, the researchers found. Among the 11 people who died, nine were reported to have taken another drug with kratom, including alcohol, diphenhydramine (an allergic medicine), benzodiazepines (anti-anxiety drugs), fentanyl and cocaine.

About 2.5 percent of the conversations were related to Kratom exposure in children under the age of 12, most of whom were children younger than 2 years. Seven of the cases reported cases to newborns, five of which experienced symptoms of withdrawal due to uterine exposure. A newborn was apparently exposed to breastfeeding.

“As a doctor, we need to educate pregnant women on the risks of cremation use during pregnancy and while breastfeeding,” Players said.

The researchers also urged the FDA to increase its regulation of kratom. “The Kratom products should at least be free of potentially harmful contaminants, provide a uniform strength of active ingredients and have appropriate labeling,” the researchers wrote in their paper. “Increased regulation of kratom products would help ensure product quality and safety.”

Originally published on Live Science .

Share
Published by
Faela